Hail, White
- When
- May 31, 9:20 AM CST
- Where
- White County, Yateston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.880, -85.580
Scattered strong to severe thunderstorms affected eastern Middle Tennessee during the afternoon and evening hours on May 31. Several reports of large hail, lightning damage, and wind damage were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered strong to severe thunderstorms affected eastern Middle Tennessee during the afternoon and evening hours on May 31. Several reports of large hail, lightning damage, and wind damage were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 31, 5:16 AM CST, 4 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 616 AM CDT Thu May 31 2018 .UPDATE... FOR 12Z AVIATION DISCUSSION. && .DISCUSSION... With iso shwrs/tstms already developing and fields of sct towering cumulus noted, updated the suite of forecast products thru the afternoon hrs today to go from probability terms to convective terms in dealing with progression of expected convection. Have also updated the Sat night time frame as SPC has placed portions of the mid state west of the Cumberland Plateau Region in a marginal to sight risk of svr tstms as an MCS is expected to develop to our NW during the afternoon hours, and with upper level flow becoming predominately NWLY, this MCS could propagate SWD into the mid state region Sat evening. Tweaked hrly temp, dewpoint, and wind speed/direction grids too. Remainder of the forecast continues to remain on track. && .AVIATION... 12Z TAF DISCUSSION. Isolated to scattered showers and storms were already underway across Mid Tn. The evolution and coverage of this activity through the day and into tonight will be a big forecast problem. Given the uncertainties, we will include VCTS for much of the day until we can get a better handle on the small scale features, then we can update tafs with more details. A few severe thunderstorms with gusty winds and large hail will be possible through the period. Outside the showers/storms, VFR will be in place with SSW winds near 10KT. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........13
Hazardous Weather Outlook National Weather Service Nashville TN 604 AM CDT Thu May 31 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-011000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 604 AM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms for locations across northern portions including the Cumberland Plateau Region and a marginal risk for severe thunderstorms remainder of mid state region this afternoon through at least the early evening hours tonight. With any strong to severe thunderstorms that do develop, strong to damaging winds along with large hail will be the primary threats. An isolated tornado or two may also be possible, especially for locations approaching the Tennessee/Kentucky border region. Brief heavy rainfall may be associated with the stronger showers and thunderstorms and could result in localized flooding, especially if showers and thunderstorms consecutively develop over the same areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday through Friday evening, and again on Saturday night, brief heavy rainfall may be associated with the stronger showers and thunderstorms and could result in localized flooding, especially if showers and thunderstorms consecutively develop over the same areas. There is a slight risk of severe thunderstorms for locations near and across the Tennessee River Valley, with a marginal risk remainder of the mid state region west of the Upper Cumberland Region for Saturday evening. With any strong to severe thunderstorms that do develop, strong to damaging winds along with large hail will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening and once again on Saturday evening. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
Special Weather Statement National Weather Service Nashville TN 721 AM CDT THU MAY 31 2018 TNZ031>033-311245- Putnam TN-Overton TN-Jackson TN- 721 AM CDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON... SOUTHEASTERN JACKSON AND NORTH CENTRAL PUTNAM COUNTIES UNTIL 745 AM CDT... At 721 AM CDT, Doppler radar was tracking a strong thunderstorm over Gainesboro, moving east at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cookeville, Livingston, Gainesboro, Algood, Rickman and Cummins Falls State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3628 8576 3641 8570 3636 8531 3615 8543 TIME...MOT...LOC 1221Z 289DEG 18KT 3632 8566 13
Special Weather Statement
National Weather Service Nashville TN
755 AM CDT THU MAY 31 2018
TNZ032-065-311330-
Putnam TN-White TN-
755 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE AND SOUTHEASTERN
PUTNAM COUNTIES UNTIL 830 AM CDT...
At 754 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Cookeville, moving east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cookeville, Sparta, Burgess Falls State Park, Hamptons Crossroads and
Bakers Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3588 8534 3597 8566 3598 8566 3600 8564
3601 8564 3612 8560 3608 8526
TIME...MOT...LOC 1254Z 284DEG 28KT 3605 8554
13Special Weather Statement
National Weather Service Nashville TN
829 AM CDT THU MAY 31 2018
TNZ028-030-311400-
Wilson TN-Smith TN-
829 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH AND CENTRAL
WILSON COUNTIES UNTIL 900 AM CDT...
At 829 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Watertown, Alexandria, Cedars Of Lebanon State Park, Tuckers
Crossroads and Gladeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3627 8605 3608 8603 3609 8606 3607 8606
3606 8605 3604 8605 3603 8604 3601 8604
3600 8603 3602 8638 3604 8639 3603 8640
3605 8643 3620 8645
TIME...MOT...LOC 1329Z 265DEG 19KT 3612 8635
RoseSpecial Weather Statement
National Weather Service Nashville TN
929 AM CDT THU MAY 31 2018
TNZ028-063-064-078-311500-
Cannon TN-Wilson TN-De Kalb TN-Warren TN-
929 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...NORTH CENTRAL WARREN...
SOUTHEASTERN WILSON AND NORTHEASTERN CANNON COUNTIES UNTIL 1000 AM
CDT...
At 929 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Watertown, or 11 miles northwest of Smithville,
moving southeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Smithville, Alexandria, Dowelltown, Liberty and Auburntown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3610 8595 3611 8591 3604 8567 3601 8565
3601 8563 3597 8566 3591 8565 3577 8573
3597 8614 3610 8607 3609 8606 3609 8605
3608 8601 3609 8601 3609 8599 3611 8596
TIME...MOT...LOC 1429Z 295DEG 17KT 3603 8601
RoseSpecial Weather Statement National Weather Service Nashville TN 959 AM CDT THU MAY 31 2018 TNZ030-032-064-065-311545- Putnam TN-De Kalb TN-White TN-Smith TN- 959 AM CDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHEASTERN DE KALB...NORTHWESTERN WHITE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 1045 AM CDT... At 959 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Gordonsville, or 10 miles north of Smithville, moving east at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cookeville, Sparta, Baxter, Center Hill Lake, Hamptons Crossroads, Bakers Crossroads, Burgess Falls State Park and Edgar Evans State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3603 8592 3621 8586 3612 8531 3586 8540 TIME...MOT...LOC 1459Z 286DEG 22KT 3610 8581 Rose
Special Weather Statement
National Weather Service Nashville TN
1006 AM CDT THU MAY 31 2018
TNZ010-031-033-311530-
Overton TN-Clay TN-Jackson TN-
1006 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...NORTHERN
JACKSON AND CENTRAL CLAY COUNTIES UNTIL 1030 AM CDT...
At 1005 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesboro, moving east at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Livingston, Celina, Gainesboro, Dale Hollow Lake, Whitleyville and
Standing Stone State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3654 8528 3633 8526 3635 8579 3653 8580
3660 8528
TIME...MOT...LOC 1505Z 266DEG 20KT 3645 8571
RoseThe Nashville radar (KOHX), 97 km away, was scanning. The volume nearest the first event began at 15:19 UTC.
5 thunderstorm wind, 4 hail, 3 lightning, 1 funnel cloud. Local standard time, as filed.
Facebook photos showed an apparent small gustnado near Highway 135 close to the Jackson/Putnam County line. No damage was reported.
Lightning struck a house in Algood causing minor damage with smoke also reported in the house.
Several trees and power lines were blown down around Algood with one tree falling onto a house.
A tree was blown down at Union Camp Road and Boyd Road.
Several trees and power lines were blown down with approximately 500 people without power.
Lightning struck a home on Stonecrest Avenue causing one minor injury.
A tree was blown down on Laurel Circle.
Lightning struck a 20 foot by 50 foot shed causing damage to a nearby house.
Facebook photos showed hail up to ping pong ball size fell on Middle Fork Road between Highway 141 and Highway 10.
Jackson County 911 Center reported a few trees and power lines were blown down across the county with some roadways blocked. Minor flooding also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761410, 761411, 761413, 761416, 761417, 761418, 761419, 761421, 761424, 761425, 761428, 761429, 761430.